Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 15, NWS Cleveland, OH

August 30, 2021Cuyahoga County, Geauga County, Ohio

NWS Cleveland, OH issued this areal flood warning at Aug 30, 2021, 4:30 AM EDT for Cuyahoga County, Geauga County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 4:30 AM EDT (08:30 UTC)
Expired
Aug 30, 2021, 8:30 AM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Cuyahoga County, OH, Geauga County, OH

The radar

The Cleveland radar (KCLE), 26 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

847 
WGUS41 KCLE 300830
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
430 AM EDT Mon Aug 30 2021

OHC035-055-301230-
/O.NEW.KCLE.FA.W.0015.210830T0830Z-210830T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-Geauga OH-
430 AM EDT Mon Aug 30 2021

The National Weather Service in Cleveland has issued a

* Flood Warning for...
  East Central Cuyahoga County in northeastern Ohio...
  Western Geauga County in northeastern Ohio...

* Until 830 AM EDT.

* At 430 AM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Flooding may also occur along the Mill Creek in 
  Garfield Heights.

* Some locations that will experience flooding include...
  Cleveland, Parma, Solon, Warrensville Heights, Highland Hills, 
  Garfield Heights, Shaker Heights, Maple Heights, Parma Heights, 
  Bedford, Beachwood, Seven Hills, Brooklyn, Bedford Heights, 
  Independence, Pepper Pike, Chagrin Falls, Orange, Moreland Hills 
  and Walton Hills.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4142 8176 4145 8158 4149 8139 4145 8139
      4142 8139 4137 8139 4139 8175

$$

Kahn
2 follow-up statements
455 
WGUS81 KCLE 300952
FLSCLE

Flood Statement
National Weather Service Cleveland OH
552 AM EDT Mon Aug 30 2021

OHC055-301002-
/O.CAN.KCLE.FA.W.0015.000000T0000Z-210830T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geauga OH-
552 AM EDT Mon Aug 30 2021


LAT...LON 4142 8176 4145 8158 4149 8139 4147 8139
      4146 8139 4145 8139 4142 8139 4141 8139
      4140 8139 4139 8139 4137 8139 4139 8175

$$

OHC035-301230-
/O.CON.KCLE.FA.W.0015.000000T0000Z-210830T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-
552 AM EDT Mon Aug 30 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT THIS MORNING FOR 
EAST CENTRAL CUYAHOGA COUNTY...

At 552 AM EDT, Doppler radar indicated slow moving thunderstorms 
with very heavy rainfall across the warned area.

Some locations that will experience flooding include...
  Cleveland, Parma, Solon, Warrensville Heights, Highland Hills, 
  Garfield Heights, Shaker Heights, Maple Heights, Parma Heights, 
  Bedford, Beachwood, Seven Hills, Brooklyn, Bedford Heights, 
  Independence, Pepper Pike, Chagrin Falls, Orange, Moreland Hills 
  and Walton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4142 8176 4145 8158 4149 8139 4147 8139
      4146 8139 4145 8139 4142 8139 4141 8139
      4140 8139 4139 8139 4137 8139 4139 8175

$$

Kahn
236 
WGUS81 KCLE 301226
FLSCLE

Flood Statement
National Weather Service Cleveland OH
826 AM EDT Mon Aug 30 2021

OHC035-301236-
/O.EXP.KCLE.FA.W.0015.000000T0000Z-210830T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-
826 AM EDT Mon Aug 30 2021

...FLOOD WARNING WILL EXPIRE AT 830 AM EDT THIS MORNING FOR EAST 
CENTRAL CUYAHOGA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4142 8176 4145 8158 4149 8139 4147 8139
      4146 8139 4145 8139 4142 8139 4141 8139
      4140 8139 4139 8139 4137 8139 4139 8175

$$

Greenawalt

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Aug 30, 2:16 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 2:16 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
216 AM EDT Mon Aug 30 2021

.SYNOPSIS...
A cold front over the upper Great Lakes will move toward the
area through tonight. This cold front is expected to move
slowly southeastward across northern Ohio and northwestern
Pennsylvania Monday into Tuesday as the remnants of Tropical
Cyclone Ida moves to near the Ohio River Valley on Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
Primary round of showers and thunderstorms is departing the area
to the south and east. Lows tonight should reach the upper 60's
to lower 70's.

Cold front should be near the southern shore of Lake Erie and
just north and west of Marion, OH by sunrise Monday morning
with showers/thunderstorms along it. The best coverage of these
showers and thunderstorms should be across NE OH into NW PA,
generally in the morning. The front gradually sags southeastward
through the afternoon with isolated to scattered convection
expected along and south of the boundary. It will be cooler with
the increased cloud cover but still humid. Highs should range
from the upper 70's across inland NW PA to mid 80's across NW
OH.

The cold front will likely still be over the central/southern
CWA Monday night with showers remaining possible. Best chance
of rain will be across the southern CWA. Temperatures will be a
little cooler with lows dipping into the 60's.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The short term period will be impacted by the remnants of Hurricane
Ida which is expected to move along a path through the Ohio River
Valley and off the Mid-Atlantic Coast. The anticipated path will
keep the heaviest rainfall to the south and east of the area,
however the outer edge will likely impact the southern and eastern
tier of counties Tuesday through Wednesday evening, with showers
becoming scattered for the central counties. Model PWAT values over
the area will range between 1.8-2.0 inches. Winds will gradually
increase from the northeast, with a maximum Wednesday afternoon of
10-15 knots, gusting up to 20 knots. These winds are not expected
remain high and should quickly weaken Wednesday evening as the
tightest pressure gradient moves further east. This forecast is
highly dependent on the speed and exact path Ida takes through mid-
week. Any shift west in the path will bring higher impacts to the
CWA, so this will continue to be monitored.

High temperatures are expected to only be in the mid to upper 70s on
Tuesday and Wednesday, with the exception of far northwest OH which
may reach into the low 80s. With far reaching cloud cover, do not
anticipate temperatures to be higher, if anything may need to trend
down bit more. Overnight lows will be in the 60s Tuesday night,
dropping into the mid 50s on Wednesday night as the cool, dry air
finally is able to build in.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure is expected to build over the Great Lakes region for
much of the long term period. Primarily zonal flow aloft during this
time will inhibit any convection from developing through Friday. The
weekend become more uncertain as some models suggest a shortwave
moving across the area with an increase in overall moisture. Primary
driving force at this point looks to be daytime heating. Have kept
low chance of PoPs for this weekend as there is little agreement
amongst the models. The good news is, with the high pressure, there
will finally be relief from the high humidity the area has
experienced in recent days. Dry air will bring dew points in the 40s
and 50s. Temperatures on Thursday will begin in the low to mid 70s,
gradually increasing to widespread low 80s by the end of the
weekend.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Area of showers and thunderstorms will move southeast out of the
forecast area through 08Z with the only continued impacts are a
few departing thunderstorms at YNG and lingering rain at ERI. A
cold front still remains north of the area and will settle south
towards ERI towards 10Z and slowly move south across the area
through the afternoon. This may trigger a few showers and
thunderstorms during the morning near ERI with chances returning
at MFD/CAK/YNG this afternoon between 18-22Z. Added a vicinity
thunder mention to the tafs during the afternoon with
uncertainty with coverage. Otherwise, lingering low level
moisture will support a sct-bkn MVFR stratocumulus deck on
Monday morning between 13-16Z before lifting to VFR. Drier air
will spread south into the area behind the front and help to
scatter out clouds through the afternoon on Monday. Most sites
will see light southwest winds ahead of the front with a wind
shift to the west, except near Lake Erie where winds will shift
to northwest.

Outlook...VFR.

&&

.MARINE...
A rather weak lake breeze has developed along the shoreline from
Willowick, OH to Erie, PA. This is expected to diminish this
afternoon as stronger southwesterly winds push out to the open
waters. This winds are expected to increase to 15-20 knots
overnight, with gusts up to 25 knots, as the cold front approaches
the area. Scattered convection may occur over the lake through
tomorrow morning, resulting in the potential for isolated higher
winds. Waves will also build to 2-4 feet in the open waters for the
central and eastern basins. With the wind orientation, waves are
expected to remain below Small Craft criteria for the nearshore
zones, however this will continue to be monitored for higher wave
potential. Winds will become northwesterly behind the cold front at
5-10 knots Monday morning.

The remnants of Hurricane Ida are expected to move northeast across
the Ohio River Valley on Wednesday and off the Mid-Atlantic Coast on
Thursday. As a resulting, beginning Tuesday night, winds will
continue to shift, becoming northeast overnight Tuesday. Winds will
also increase to 15-20 knots by Wednesday afternoon, resulting in
strong onshore flow across the western and central basins. A Small
Craft Advisory will likely be needed during this period and water
levels will need to be monitored for rises in heights, although
lakeshore flooding is not anticipated at this time. Overall marine
conditions will improve through the end of the week and into the
weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...Jaszka/MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...KEC
MARINE...Campbell

In the hours before

Special weather statement, Aug 30, 12:16 AM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1216 AM EDT Mon Aug 30 2021

OHZ011-013-021-022-300515-
Summit OH-Geauga OH-Portage OH-Cuyahoga OH-
1216 AM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northern Portage,
southern Geauga, east central Cuyahoga and northeastern Summit
Counties through 115 AM EDT...

At 1216 AM EDT, Doppler radar was tracking a strong thunderstorm over
Twinsburg, or 15 miles southeast of Cleveland, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Solon, Hudson, Twinsburg, Streetsboro, Warrensville Heights,
Macedonia, South Russell, Garrettsville, Mantua, Maple Heights,
Aurora, Bedford, Bedford Heights, Parkman, Chagrin Falls, Northfield,
Reminderville, Orange, Moreland Hills and Walton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 8100 4126 8156 4143 8153 4143 8100
TIME...MOT...LOC 0416Z 276DEG 24KT 4134 8145

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kahn
Special weather statement, Aug 30, 4:10 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
410 AM EDT Mon Aug 30 2021

OHZ011-013-021-022-300900-
Summit OH-Geauga OH-Portage OH-Cuyahoga OH-
410 AM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northwestern
Portage, southwestern Geauga, southeastern Cuyahoga and northeastern
Summit Counties through 500 AM EDT...

At 410 AM EDT, Doppler radar was tracking a strong thunderstorm near
Parma, or near Cleveland, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Parma, Solon, Twinsburg, Warrensville Heights, Macedonia,
South Russell, Burton, Highland Hills, Mantua, Garfield Heights,
Shaker Heights, Maple Heights, Broadview Heights, Aurora,
Brecksville, Bedford, Beachwood, Seven Hills and Bedford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 8172 4145 8171 4148 8110 4125 8114
TIME...MOT...LOC 0810Z 276DEG 24KT 4139 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:52 PM EDTSpecial Weather StatementCLELucas, Ottawa, Sandusky, Wood53 min
Aug 29, 9:09 PM EDTSpecial Marine WarningCLE96 min
Aug 29, 9:29 PM EDTSpecial Weather StatementCLEHancock, Seneca46 min
Aug 29, 9:42 PM EDTSpecial Weather StatementCLEMedina, Summit48 min
Aug 29, 9:51 PM EDTSpecial Marine WarningCLE84 min
Aug 29, 11:10 PM EDTSpecial Marine WarningCLE95 min
Aug 30, 12:13 AM EDTAreal Flood AdvisoryCLECuyahoga, Geauga3 hr
Aug 30, 12:16 AM EDTSpecial Weather StatementCLEPortage59 min
Aug 30, 4:10 AM EDTSpecial Weather StatementCLEGeauga50 min
Aug 30, 5:50 AM EDTAreal Flood WarningCLECuyahoga, Geauga3 hr

Nearby

Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.